Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Quad Cities, IA

July 11, 2004Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2004, 11:37 AM CDT for Benton County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 11:37 AM CDT (16:37 UTC)
Expired
Jul 11, 2004, 12:30 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 111637
SVRDVN
IAC011-111730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 1230 PM CDT

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES WEST OF GARRISON TO 6 MILES WEST OF BELLE PLAINE...OR
  ALONG A LINE EXTENDING FROM DYSART TO 11 MILES NORTH OF BROOKLYN...
  AND MOVING EAST AT 25 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LUZERNE BY 1145 AM CDT
  BLAIRSTOWN BY 1155 AM CDT
  NORWAY AND KEYSTONE BY NOON CDT
  VAN HORNE BY 1205 PM CDT
  NEWHALL BY 1210 PM CDT
  ATKINS BY 1215 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...WHICH HAVE HAD A HISTORY OF 
PRODUCING WIND DAMAGE. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM 
WINDOWS.

THIS LINE OF STORMS IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL 
STREAM FLOODING.

LAT...LON 4219 9229 4187 9241 4187 9187 4219 9188

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:48 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 11, 8:48 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT SUN JUL 11 2004

.DISCUSSION...
WILL LET DENSE FOG ADVISORY END ON TIME. VSBYS ARE IMPROVING BUT
SOME LOCAL AREAS MAY SEE SOME LOWER VISIBILITES THROUGH 10 AM. WILL
UPDATE ZONES/FCST TO REMOVE THE ADVISORY.

ALSO...WILL UPDATE FIRST PERIOD OF FCST TO EMPHASIZE CHANCES OF
SHRA/TSRA THIS MORNING IN WESTERN CWA. AREA OF PRECIPITATION IN
CENTRAL IOWA IS MOVING TOWARD OUR CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ
Hazardous weather outlook, Jul 11, 5:30 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT SUN JUL 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG THIS MORNING...GENERALLY WEST OF A LINE FROM
CEDAR RAPIDS TO BURLINGTON...WILL BEGIN TO LIFT BY 9 AM.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA...FROM
WEST TO EAST...TODAY AND EARLY THIS EVENING.  STORMS ARE NOT
EXPECTED TO BE SEVERE...ALTHOUGH SMALL HAIL AND WINDS GUSTING TO 40
MPH ARE POSSIBLE.  RAINFALL AMOUNTS WILL GENERALLY BE A HALF INCH OR
LESS...WITH ISOLATED AMOUNTS OF UP TO AN INCH POSSIBLE.

DENSE FOG WILL BE POSSIBLE AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA MONDAY NIGHT. A COMPLEX OF THUNDERSTORMS IS EXPECTED
TO MOVE ACROSS THE AREA LATE MONDAY NIGHT WITH SOME STORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE A
THREAT FOR HEAVY RAIN. AT THIS TIME...IT APPEARS THAT THE GREATEST
RISK FOR HEAVY RAIN WILL BE NORTH OF INTERSTATE 80...WHERE RAINFALL
AMOUNTS AS HIGH AS 2 INCHES MAY RESULT IN LOCALIZED MINOR FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND THEN AGAIN SATURDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

REA/DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:42 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren48 min
Jul 11, 2:39 PM CDTSevere Thunderstorm WarningDVNDes Moines66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.